New Jersey, 2015

Wildfire in New Jersey, September 7 to 9, 2015

September 7 to 9, 2015 · NWS PHI · 2 events in 2 counties and zones

A wildfire consumed 1,012 acres of woodland along the Burlington and Ocean County borders from September 7th through the 9th. The wildfire coincided with the last run of 90 degree weather in the state for the year.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire consumed 1,012 acres of woodland along the Burlington and Ocean County borders from September 7th through the 9th. The wildfire coincided with the last run of 90 degree weather in the state for the year. The Woodmansie Wildfire started in that section of Woodland Township shortly after Noon EDT on the 7th and then spread eastward into Manchester Township in Ocean County. About ninety percent of the acreage that was burned was within this township. The wildfire was contained at Noon EDT on the 9th.

The wildfire occurred during the last hot spell of the year and what was becoming overall drier conditions. No measurable rain fell in the southern half of New Jersey since August 21st. The high temperature of 94 degrees in Trenton (Mercer County) on the 8th tied a couple of other days during the summer for the highest temperature of the year. The unseasonably hot start to the month made it easier for the state of New Jersey to have one of its warmest Septembers on record. Since 1895 it was the second warmest September on record for the state with an average temperature of 70.7 degrees (4.9 degrees above normal). At the Atlantic City International Airport (Atlantic County), the September monthly average temperature of 71.6 degrees (4.4 degrees above normal) was the 6th warmest September on record and in Trenton (Mercer County), the September average temperature of 71.5 degrees was 5.3 degrees above average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 7, 9:35 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 7, 9:35 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT MON SEP 7 2015

.SYNOPSIS...
HIGH PRESSURE LOCATED OVER THE WESTERN NORTH ATLANTIC WILL
CONTINUE TO INFLUENCE OUR WEATHER INTO WEDNESDAY. A COLD FRONT IS
FORECAST TO APPROACH FROM THE NORTHWEST AND IT SHOULD ARRIVE ON
THURSDAY. THE BOUNDARY IS EXPECTED TO PASS SLOWLY THROUGH OUR
REGION AND IT MAY BE FOLLOWED BY A SECONDARY COLD FRONT ON FRIDAY
NIGHT. WEAK HIGH PRESSURE IS ANTICIPATED FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FOG...WHICH WAS LOCALLY DENSE EARLIER...HAS BURNED OFF. A FEW
'BAY-EFFECT' SHOWERS DEVELOPED OVER THE MIDDLE CHESAPEAKE
ADJACENT TO TALBOT COUNTY EARLIER AND AFFECTED WRN PARTS OF THAT
COUNTY...THEY HAVE DIMINISHED AS WELL.

THIS AFTERNOON WILL SHAPE UP TO BE A BEAUTIFUL, BUT WARM LABOR
DAY, SO GET OUT AND ENJOY IT IF YOU CAN. HIGH PRESSURE WILL BE
LOCATED EAST OF THE AREA OVER THE WESTERN ATLANTIC OCEAN, WITH OUR
AREA ON THE WESTERN PERIPHERY OF THE HIGH. THIS WILL LEAD TO
RETURN FLOW ACROSS THE AREA, WHICH WILL ALLOW FOR TEMPERATURES TO
RISE A COUPLE OF DEGREES FROM YESTERDAY, AND ALLOW HUMIDITY VALUES
TO INCREASE SLIGHTLY AS WELL.

ALTHOUGH PW VALUES WILL BE NEAR AN INCH, AND THERE THERE WILL BE
A WEAK SHORT WAVE/VORTICITY IMPULSE SLIDING ACROSS THE AREA TODAY,
ANOTHER DRY DAY IS EXPECTED. THIS MAY ONLY LEAD TO AN INCREASE IN
HIGH LEVEL CLOUDS DURING THE DAY.

HIGHS TODAY ARE A BLEND OF MAV/MET MOS, MOSGUIDE, AND MIXED ECMWF
925MB TEMPERATURES. THIS GIVES WIDESPREAD MID-UPPER 80S, TO
AROUND 90 FOR SOME AREAS, WHICH IS AROUND 10+ DEGREES ABOVE
NORMAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
WE REMAIN ON THE WESTERN EDGE OF THE HIGH PRESSURE LOCATED
OFFSHORE TONIGHT. THIS WILL KEEP MONDAY'S OVERNIGHT LOWS A LITTLE
WARMER THAN SUNDAY NIGHT'S AND LEAD TO ANOTHER DRY NIGHT.

LOWS TONIGHT ARE A BLEND OF MAV/MET MOS AND MOSGUIDE WHICH IS
AROUND 10+ DEGREES ABOVE NORMAL.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MID LEVEL RIDGE IS FORECAST TO REMAIN OVER THE EASTERN STATES
AND THE ADJACENT WATERS OF THE ATLANTIC ON TUESDAY. THE RIDGE IS
EXPECTED TO PROGRESS SLOWLY EASTWARD WITH THE FIRST IN A SERIES OF
MID LEVEL SHORT WAVE TROUGHS ANTICIPATED TO PASS OVER OUR REGION
AROUND THURSDAY AFTERNOON. THE NEXT SHORT WAVE SHOULD ARRIVE ON
FRIDAY MORNING WITH A MORE ROBUST SHORT WAVE EXPECTED TO FOLLOW
OVER THE WEEKEND. HOWEVER, THE LATEST GUIDANCE IS SHOWING A BIT OF
A SPREAD ON THE TIMING AND STRENGTH OF THE THIRD SYSTEM, MAKING
THE FORECAST FOR NEXT WEEKEND ONE OF LOW CONFIDENCE.

THE SURFACE HIGH OVER THE WESTERN NORTH ATLANTIC WILL MAINTAIN A
SOUTH TO SOUTHWEST FLOW OF VERY WARM AND HUMID AIR INTO OUR REGION
FOR TUESDAY AND WEDNESDAY. TEMPERATURES WILL REMAIN WELL ABOVE
NORMAL.

SCATTERED SHOWERS AND THUNDERSTORMS MAY EDGE INTO THE
NORTHWESTERN PART OF OUR FORECAST AREA ON WEDNESDAY AFTERNOON IN
ADVANCE OF AN APPROACHING COLD FRONT. THE FRONT IS EXPECTED TO
ARRIVE IN OUR AREA ON THURSDAY WITH ITS FORWARD SPEED EXPECTED TO
DECREASE. OUR BEST CHANCE FOR PRECIPITATION IS FROM LATE WEDNESDAY
NIGHT INTO THURSDAY NIGHT. PRECIPITABLE WATER VALUES ARE
ANTICIPATED TO RISE ABOVE 2 INCHES IN MUCH OF OUR REGION AT THAT
TIME, SO HEAVY DOWNPOURS ARE POSSIBLE. THE POTENTIAL FOR ANYTHING
MORE THAN LOCALIZED POOR DRAINAGE FLOODING REMAINS IN QUESTION
BEING THAT CONDITIONS HAVE BEEN RATHER DRY OVER THE PAST SEVERAL
WEEKS.

THE SECOND MID LEVEL SHORT WAVE THAT IS EXPECTED TO PASS OVERHEAD
ON FRIDAY MORNING SHOULD PUSH THE HUMID AIR OFF THE COAST. EVEN
WITH A SECONDARY COLD FRONT EXPECTED ON FRIDAY NIGHT, THE
POTENTIAL FOR RAIN WILL BE ON THE DECREASE.

WE WILL FORECAST GENERALLY DRY CONDITIONS FOR SATURDAY AND
SUNDAY. HOWEVER, THE GUIDANCE SOLUTIONS SEEM TO BE FLUCTUATING
DURING THAT TIME PERIOD AND WE MAY EVENTUALLY NEED TO ADD A CHANCE
OF PRECIPITATION IF CERTAIN TRENDS CONTINUE.

EVEN WITH TWO COLD FRONTAL PASSAGES, TEMPERATURES SHOULD REMAIN A
BIT ABOVE NORMAL FOR THE PERIOD FROM THURSDAY THROUGH SUNDAY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT, ALTHOUGH PATCHY FOG
IS POSSIBLE AGAIN AT A FEW LOCATIONS.

LIGHT AND VARIABLE/CALM WINDS THIS MORNING WILL BEGIN TO INCREASE
OUT OF THE SOUTHWEST LATER THIS MORNING AFTER SUNRISE, BUT REMAIN
BETWEEN 5-10 KNOTS. A SEA BREEZE WILL LIKELY DEVELOP AND IMPACT
ACY/MIV LATER TODAY, SHIFTING THEIR WINDS MORE SOUTHERLY OR
SOUTHEASTERLY.

OUTLOOK...
TUESDAY...MAINLY VFR.

TUESDAY NIGHT AND WEDNESDAY...MAINLY VFR. HOWEVER, LATE NIGHT AND
EARLY MORNING LOW CLOUDS, FOG AND HAZE ARE POSSIBLE.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...MVFR AND IFR CONDITIONS
ARE POSSIBLE AT TIMES IN SHOWERS AND THUNDERSTORMS. THE RAIN MAY
BECOME MODERATE TO HEAVY.

FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
A FEW ADJUSTMENTS TO WINDS FOR THE LATE MORNING UPDATE. THE HRRR
WINDS WERE USED WITH DECENT DEPICTION OF THE SE FLOW UP DEL BAY
AND THE INCREASING SRLY FLOW ALONG THE NRN COASTAL WATERS SHOWN.

SUB-SMALL CRAFT ADVISORY CONDITIONS WILL REMAIN ACROSS THE WATERS
TODAY INTO TONIGHT AS HIGH PRESSURE ACROSS THE WESTERN ATLANTIC
WILL EXTEND ACROSS OUR COASTAL WATERS. WINDS WILL VARY FROM
SOUTHWEST ACROSS THE NORTHERN WATERS, TO SOUTHEAST ACROSS THE
SOUTHERN WATERS EARLY, BEFORE INCREASING OUT OF THE SOUTHWEST
EVERYWHERE THIS AFTERNOON INTO TONIGHT. WIND MAY GUST AROUND 20
KNOTS LATER THIS AFTERNOON INTO TONIGHT ACROSS THE NORTHERN
WATERS, BUT SHOULD REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. SEAS
SHOULD REMAIN AROUND 2-3 FEET THROUGH TONIGHT.

OUTLOOK...
TUESDAY THROUGH FRIDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.RIP CURRENTS...
THERE CONTINUES TO BE AN UNDERLYING 13 SECOND PERIOD TODAY. WITH
THE POTENTIAL FOR EXTRA WAVE ENERGY FORM THE LONGER PERIOD SWELLS,
WE HAVE ISSUED A MODERATE RISK FOR FOR THE DEVELOPMENT OF
DANGEROUS RIP CURRENTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...ROBERTSON/PO
SHORT TERM...ROBERTSON
LONG TERM...IOVINO
AVIATION...IOVINO/ROBERTSON/PO
MARINE...IOVINO/ROBERTSON/PO
RIP CURRENTS...
Hazardous weather outlook, Sep 7, 5:10 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
610 AM EDT MON SEP 7 2015

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-081015-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
610 AM EDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-081015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
610 AM EDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-081015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
610 AM EDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Southeastern Burlington

When
September 7, 11:15 AM EST to September 9, 11:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Park/Forest Service
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Wildfire, Western Ocean

When
September 7, 11:15 AM EST to September 9, 11:00 AM EST
Where
Western Ocean forecast zone
Reported by
Park/Forest Service
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598285, 598286.